Alert archive / New York / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 7, NWS Burlington, VT

May 27, 2024Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 27, 2024, 3:55 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2024, 3:55 PM EDT (19:55 UTC)
Expired
May 27, 2024, 4:45 PM EDT
In force
50 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 117 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:35 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 27, 2:35 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
235 PM EDT Mon May 27 2024

.SYNOPSIS...
A storm system will move through today and tonight, bringing rounds
of rain, gusty winds, and embedded heavy thunderstorms. There is the
potential for severe storms over northern New York with hail and
gusty winds. Steady rain will move out by the end of the night
tonight, but shower chances and cool weather will continue for most
of the rest of the week. Warm and dry weather will follow into the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 235 PM EDT Monday...A Severe Thunderstorm Watch is now in
effect for St. Lawrence County until 9 PM. The greatest threat
is later this afternoon before instability wanes after 5 PM.
This area is currently seeing showers with embedded chances of
thunder under 40 knots of bulk shear and 500-1000 J/kg of mixed
layer shear. The expectation is while CAPE and shear remain
favorable, some discrete cells will develop and organize as
upper heights fall and low level moisture transport increases.
Stronger updrafts will pose a damaging wind threat, with a
lesser threat for large hail and a brief tornado. Farther east,
instability will tend to drop off, especially into Vermont, but
plentiful rain showers with some downpours are expected.
Meanwhile, large scale wind has been impressive, with numerous
south/southeast wind gusts in the 35 to 45 MPH range in the
vicinity of Lake Champlain and northern Adirondacks. Earlier
this morning we added western slopes of the northern Greens to
the Wind Advisory; at least a few hours of localized 50 MPH wind
gusts are possible in as the pressure gradient and a
southeasterly low level jet ramps up this evening.

Previous discussion...A Wind Advisory has been issued for
Franklin and western Clinton counties of New York this afternoon and
evening due to forecast winds 25-35 mph gusting up to 50 mph. Gusty
winds will blow around unsecured objects. Tree limbs could be blown
down and a few power outages may result.

Wind: A low level jet and tight pressure gradient will be passing
overhead today and tonight, which should result in gusty winds
mixing from the 925mb level to the surface, particularly during any
breaks in rain this afternoon. Surface winds will be out of the
southeast, resulting in the potential for downslope winds on western
and northern slopes of the Greens and Adirondacks. Gusts 40+ mph are
likely on mountaintops, portions of Lake Champlain, and areas of St.
Lawrence, northern Franklin, and northern Clinton counties of New
York. Wind gusts of this speed are also possible for places like
northern Vermont along the north/western slopes of the Greens and in
gusty thunderstorms.

Severe Thunderstorms: Surface based and Mixed Layer CAPE via high
resolution models are predicted to reach 500-1200 J/kg across
portions of northern New York today, with highest values centered
over the St. Lawrence Valley. Low level and 0-6km shear continues to
look like the stronger ingredient today, with highest values
coinciding with highest CAPE in the St. Lawrence Valley. There
should be two rounds of precipitation today, one early this morning,
mostly before any heating gets underway to assist in instability,
and another this afternoon. Conditions look more favorable for this
afternoon in terms of severe storms, but that could depend on how
much energy is used up in this first round. Overall, the second
round looks more potent in terms of rain and thunderstorms. Forecast
high temperatures have increased slightly with this forecast update,
which could provide extra fuel for storms. Rotating storms remain
possible and will need to be watched closely.

Flash Flooding: Modeled precipitable water values are up to 1.90"
for the forecast area today and tonight, indicating some heavy rain
is possible. Fortunately, showers and thunderstorms will be moving
rather quickly and are not expected to train. That being said, there
remains the potential for flash flooding where strong convection
sets up, about 5% chance of flash flooding/excessive rainfall. Total
rainfall amounts of 0.50-2.00" are expected, with highest amounts in
northern New York where storms produce increased rainfall rates.

Temperatures: Highs today are expected to reach into the upper 60s
to upper 70s as breaks in between waves of showers and thunderstorms
allow temperatures to increase. Lows tonight will be mild in the
upper 50s to mid 60s, about 10-15 degrees above seasonal averages
under a cloudy to mostly cloudy sky.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 401 AM EDT Monday...The upper level trough will settle over the
North Country Tuesday through early Wednesday with another couple of
troughs expected to move through. The more potent trough will move
through Tuesday afternoon bringing some breezy southwesterly winds
to the St Lawrence Valley and showers and potentially isolated
thunderstorms. However, upper level support will be ejecting
northward orphaning the surface boundary as it tracks northwest to
southeast. The result will be an initial round of numerous showers
over northern New York decreasing to isolated/scattered for most
location Tuesday afternoon. Southerly flow will continue to favor
highs in the 70s with seasonal overnight lows. The second trough
swings through Wednesday with more scattered coverage of showers and
cooler temperatures mainly in the 60s except for southern southern
Vermont where highs could reach low 70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 401 AM EDT Monday...General troughing will likely continue into
Friday with a few isolated showers possible with cyclonic flow over
the North Country. Overnight lows Thursday night into Friday will be
the coolest of the period with potential for a few upper 30s in
portions of the Adirondacks and northeastern Vermont while the rest
of the North Country likely remains in the 40s. High temperatures
are favored to remain a little below seasonal averages mainly in the
60s. Model guidance for next weekend features higher likelihood of
ridging with temperatures warming above seasonal averages by early
next week. Conditions will be dry at least until the axis shifts
eastward. Consensus currently has ridging shifting eastward Sunday
afternoon and Monday, but models may be too fast with this feature.
Kept isolated chances of showers late Sunday into Monday, but could
see these evaporate in later guidance.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday... Main aviation impacts will be a mix of
LLWS and wind gusts. Currently all TAF sites are seeing
south/southeast winds gusting above 20 knots with 30 to 35 knots
common at BTV, PBG, and SLK. Moderate turbulence and mountain
obscurations have been noted this morning via G-AIRMET; low
clouds remain stuck over the higher terrain while scattered in
the valleys.

Thunderstorm chances through 00Z exist primarily in northern New
York, with low coverage. Greatest chances are over MSS during
this period. Cannot rule out thunder farther east, but other
sites mainly will see rain with MVFR conditions expected largely
between 21Z and 04Z with gradual progress eastward over time.
Rain will help stabilize the air such that gusts will taper off.
LLWS will diminish during this period, as well, such that by
06Z it will likely cease as a hazard. From 06Z to 18Z, some MVFR
ceilings may linger but generally VFR. Winds will be mainly
south or southwest in the 7 to 12 knot range.

Outlook...

Tuesday Night: VFR. Slight chance SHRA.
Wednesday: VFR. Chance SHRA.
Wednesday Night: VFR. Chance SHRA.
Thursday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. Slight chance SHRA.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.

&&

.MARINE...
A Lake Wind Advisory is in effect with southeasterly winds 15-25
knots, increasing to 30 knots, and gusts up to 40-45 knots
today. Waves will be 1 to 3 feet. Winds are expected to
diminish late tonight into early tomorrow.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 8 PM EDT this evening for VTZ016>018.
NY...Wind Advisory until 8 PM EDT this evening for NYZ027-030-031.

&&

SYNOPSIS...Storm
NEAR TERM...Kutikoff/Storm
SHORT TERM...Boyd
LONG TERM...Boyd
AVIATION...Kutikoff/Storm
MARINE...Storm
Hazardous weather outlook, May 27, 11:31 AM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1131 AM EDT Mon May 27 2024

NYZ026-028-029-034-035-087-VTZ001>011-019>021-281545-
Northern St. Lawrence-Eastern Clinton-Southeastern St. Lawrence-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Rutland-
Western Windsor-Eastern Windsor-
1131 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

A potent storm system will move through the North Country today
and tonight, bringing moderate to heavy rainfall, potential for a
strong or severe thunderstorm, and gusty winds. Heavy rainfall
associated with thunderstorms could produce localized flash flooding
with about a 5% chance of occurrence.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ027-030-031-VTZ016>018-281545-
Northern Franklin-Southern Franklin-Western Clinton-Eastern Franklin-
Eastern Chittenden-Eastern Addison-
1131 AM EDT Mon May 27 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 27, 3:31 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
331 PM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Non-Tstm Wnd Dmg 1 ENE West Chazy        44.82N  73.49W
05/27/2024                   Clinton            NY   Public

            Tree reported down on a powerline along Fiske Rd near
            West Chazy.

&&

Event Number BTV2402510

Haynes
Special weather statement, May 27, 3:38 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Burlington VT
338 PM EDT Mon May 27 2024

NYZ026-027-029-030-087-272030-
Northern St. Lawrence NY-Northern Franklin NY-
Southeastern St. Lawrence NY-Southern Franklin NY-
Southwestern St. Lawrence NY-
338 PM EDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FRANKLIN AND ST.
LAWRENCE COUNTIES THROUGH 430 PM EDT...

At 337 PM EDT, Doppler radar was tracking a strong thunderstorm over
De Kalb, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Potsdam, Gouverneur, Canton, Ogdensburg, Norfolk, Lisbon, Louisville,
De Kalb, Fowler, Parishville, Colton, Morley, Degrasse, Waddington,
Richville, Hammond, Madrid, Lawrenceville, Rensselaer Falls, and
Norwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern New York.

&&

LAT...LON 4441 7579 4444 7579 4445 7577 4445 7578
      4447 7579 4451 7575 4473 7543 4477 7541
      4478 7540 4488 7522 4489 7517 4487 7516
      4490 7512 4489 7512 4493 7508 4494 7503
      4476 7452 4411 7521 4439 7584
TIME...MOT...LOC 1937Z 206DEG 39KT 4446 7534

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Chai
Special weather statement, May 27, 3:52 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Burlington VT
352 PM EDT Mon May 27 2024

NYZ029-030-272030-
Southeastern St. Lawrence NY-Southern Franklin NY-
352 PM EDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FRANKLIN AND
SOUTHEASTERN ST. LAWRENCE COUNTIES THROUGH 430 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Horseshoe Lake, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tupper Lake, Oswegatchie, Piercefield, Carry Falls Reservoir,
Wawbeek, Horseshoe Lake, Cranberry Lake, Lake Ozonia, Star Lake,
Stark, Lower Oswegatchie, Aldrich, Conifer, Saranac Inn, Wanakena,
St. Regis Mountain, Gale, Newton Falls, Childwold, and Shurtleff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern New York.

&&

LAT...LON 4430 7413 4411 7438 4405 7507 4411 7521
      4464 7467
TIME...MOT...LOC 1951Z 212DEG 42KT 4400 7479

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Chai

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:21 AM EDTWind AdvisoryBTVAddison, Chittenden, Franklin16 hr
May 27, 3:38 PM EDTSpecial Weather StatementBTVSt. Lawrence52 min
May 27, 3:52 PM EDTSpecial Weather StatementBTVSt. Lawrence38 min
May 27, 5:04 PM EDTSpecial Weather StatementBTVFranklin41 min

Nearby

Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.